Tornadoes · United States · Illinois · 2020
Unrated tornado, Warren, Illinois, May 23, 2020
This Unrated tornado ran 0.5 miles across Jo Daviess County on May 23, 2020, touching down at 4:18 PM CDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- May 23, 2020
- Touchdown
- 4:18 PM CDT (21:18 UTC)
- Lifted
- 4:20 PM CDT (21:20 UTC)
- On the ground
- 2 minutes
- Path length
- 0.5 miles (0.9 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Jo Daviess County
- Touchdown point
- 42.499, -89.978
- Lift-off point
- 42.505, -89.972
- Record number
- 2005231518-01
The damage survey
2 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry.
- Brief touchdown in open field with no damage observed.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Severe thunderstorms tracked across much of eastern Iowa and northwest Illinois in the early afternoon hours of May 23rd, 2020. Storms quickly intensified in an extremely favorable environment, which was the result of a warm front lifting north across the Midwest. Seven tornadoes were confirmed from this event in Iowa and Illinois.
A trained spotter observed a brief tornado in an open field near Warren. The tornado is designated as an EF-U (unknown), as no damage was observed to assign an EF-scale rating.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 17:34 UTC and running to 22:32 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:34 UTC | 22:32 UTC | Tornado Watch | DVN |
| 19:27 UTC | 20:01 UTC | Tornado Warning | DVN |
| 20:05 UTC | 20:32 UTC | Tornado Warning | DVN |
| 21:02 UTC | 21:29 UTC | Severe Thunderstorm Warning | DVN |
| 21:19 UTC | 21:30 UTC | Tornado Warning | DVN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at May 23, 3:42 PM CDT, 36 minutes earlier.
Area forecast discussion, May 23, 3:42 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 342 PM CDT Sat May 23 2020 .SYNOPSIS... Issued at 330 PM CDT Sat May 23 2020 Nicely balanced CAPE and low to mid layer shear severe wx event ongoing and resultant mix of discrete supercells and strong clusters spreading acrs the northeast third of the CWA ATTM. After this afternoon/evening, active pattern to continue with periodic storm cluster or MCS chances through mid to lat next week before some signs of storm track shift to the south by Friday. Above normal temp regime still looks to be on track for much of the upcoming week. && .SHORT TERM...(This Evening through Tonight) ISSUED AT 330 PM CDT Sat May 23 2020 Most of the ongoing severe storm activity to be clear/northeast of the DVN CWA by 5-6 PM this evening as negatively tilted upper wave rotates up acrs WI, but will carry pops for a few lingering isolated non severe storms in the far northeast through 02z. Localized swaths of heavy rain as well with the cells, but hopefully cell and cluster progression limiting a flash flood threat from now through early evening. Then as prime nocturnal MCS inducing parameters focus back acrs the central into northern plains tonight, will have to watch for an elevated wing of showers and thunderstorms developing acrs the southern CWA around midnight on the nose of a convergent 25 KT southwest H85 jet. This process may then spread this linear band north into the northwestern CWA through dawn Sunday morning, but will be battling mid and upper ridging between upper waves as it does. More models/CAMs keep the CWA dry from the ridge effects, as opposed to having some convection but will keep the ongoing low POPs for at least the chance of an isolated shower or storm after midnight especially south and west. Lows in the upper 50s to lower 60s for most of the area, and will keep at least patchy fog going north of I80 in vicinity of lingering sfc boundary and fresh rainfall swaths. .LONG TERM...(Sunday through next Saturday) ISSUED AT 330 PM CDT Sat May 23 2020 Sunday...All eyes will be on the upstream MCS potentially moving acrs northwest and and north central IA and if it can propagate along an instability/THTA-E gradient and make it acrs at least the northern third or more of the DVN CWA from the west. Models are split on this, with some decaying this system diurnally and weakening it as it arrives, while others continue to move the system along and north of I80 possibly still producing damaging winds and heavy rain from late morning through mid afternoon. Will have to keep POPs for this potential, or new storms firing on the decaying outflow in the afternoon. Away from the storm debris, a warm and humid day with temps in the low to mid 80s and DPTs in the upper 60s. Potential for a SBCAPE build up of 3000 to 4000 J/Kg by late Sunday afternoon if no convective debris limitations, but better deep layer shear profiles stay off to the west of the area until later Sunday night. Upper wave embedded in southwesterlies will then look to generate more widespread storms and convective clusters to lee of frontal system sagging acrs western IA, and expect more coverage Sunday night off to the west of the area. But with the instability in place, some chance of CAPE-eating storms using cold pool mechanics to move in from the west or even develop with sctrd coverage acrs the west half of the CWA. Some severe chance, with localized heavy rain also possible if the PWAT's can climb to the model indicated 1.5 inches or higher. Monday...Continued southerly moisture feed and higher level CAPE build up, but marginal shear profiles. This may be a day with minimal convective activity for first half of the day, then sctrd storms or storm clusters develop as the afternoon progresses. Locally heavy rain and marginal severe/organized storm potential late Monday into Monday night. Tuesday through next Saturday...Continued warm and humid with almost a daily storm chance through at least Thursday, as the region is aligned on the war moist flank of an interesting split flow regime and cut-of upper low. Then longer range indications suggest the northern stream trof to dig east and south enough of the local area to shunt the storm track to the south and east as well, for a quieter Friday into next Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) ISSUED AT 1245 PM CDT Sat May 23 2020 Sctrd to isolated storms this afternoon in the VCNTY of all sites except maybe BRL, with a mix of VFR to MVFR CIGs, but some temporary bouts of IFR VSBYs with storms overhead and passing heavy rain. Southeast sfc winds to switch to the southwest and become gusty into the evening. Overnight expect improvement, but some chance for a wing of nocturnal storms possible west and south. North of I80, still some MVFR to IFR fog possible after midnight to dawn Sunday morning. Will have to watch for more storms pushing in from the west and getting into the VCNTY of CID and DBQ mid to late Sunday morning. && .HYDROLOGY... Issued at 1015 AM CDT Sat May 23 2020 Latest indications still suggest a warm and humid airmass will be in place from Sunday through much of next week. Heavy rain will be possible, especially in the upper portions of the Iowa tributary rivers. Latest WPC 5-day rainfall depicts 2 to 3+ inches over the north half of the area, with the heavier amounts across Iowa. Fortunately, much of the area expecting the higher rainfall has seen less than 1 inch in the past 7 days and should allow for saturation into the ground as opposed to much runoff. On the Rock River: Moderate flooding is ongoing at Moline, with Joslin having dropped into the Minor flood category. Morning updated forecasts have the river at Moline somewhat delayed falling below flood stage until mid Monday morning, and not until Wednesday morning now at Joslin. This is based on average forecast rainfall amounts of 1/2 to localized swaths of around an inch in portions of northwest Illinois today. However, due to this rain and possibly heavier amounts this may delay the Rock River from falling below flood stage or even cause renewed rises. This will depend on the potential for more bouts of moderate to locally heavy rain at times Sunday through Monday. Thus the actual rain amounts that fall and how much water is eventually routed into the river from upstream through Tuesday is still not all accounted for in the latest river forecasts. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...12 AVIATION...12 HYDROLOGY...Gross/12
Hazardous weather outlook, May 23, 4:15 PM CDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 415 PM CDT Sat May 23 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-241000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 415 PM CDT Sat May 23 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered severe thunderstorms will continue along the Highway 20 corridor and portions of northwest Illinois through early evening. The primary threats from these storms will continue to be isolated tornadoes, damaging winds, and large hail. Localized heavy rainfall will also occur, with some ponding of water and flooding of drainage ditches possible. Patchy dense fog is possible overnight, mainly north of Interstate 80. Portions of the Rock River are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Thunderstorms will be possible Sunday and Sunday night, with higher chances across Iowa. Some storms may become severe, with large hail and damaging wind the primary threats. The stronger storms will also produce locally heavy rainfall. There is a daily chance for thunderstorms Monday through Wednesday. It is too early to determine the severe weather and flooding threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is needed through early evening along Highway 20 and much of northwest Illinois. Spotter activation may again be needed on Sunday. 12
In the hours before
Local storm report, May 23, 1:19 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM TORNADO MECHANICSVILLE 41.90N 91.25W
05/23/2020 CEDAR IA LAW ENFORCEMENT
RELAYED BY CEDAR RAPIDS WARNING POINT OF
TORNADO ON THE GROUND AND MOVING NORTH. TIME
ESTIMATED USING RADAR.
&&
DCLocal storm report, May 23, 2:31 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
231 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TORNADO 1 NNE ANDREW 42.17N 90.58W
05/23/2020 JACKSON IA TRAINED SPOTTER
A TRAINED SPOTTER REPORTED A TORNADO ON THE
GROUND 1 MILE NORTH NORTHEAST OF ANDREW.
&&
DCLocal storm report, May 23, 2:57 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
257 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM TORNADO 3 SE MILLEDGEVILLE 41.94N 89.73W
05/23/2020 CARROLL IL TRAINED SPOTTER
BRIEF TORNADO TOUCHDOWN SOUTHEAST OF
MILLEDGEVILLE, HAS SINCE LIFTED. HAVE HAD
SEVERAL REPORTS OF BRIEF TOUCHDOWNS.
&&
PSLocal storm report, May 23, 3:05 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM TSTM WND DMG 3 ENE COLETA 41.92N 89.75W
05/23/2020 WHITESIDE IL TRAINED SPOTTER
POWER LINES DOWN ACROSS ROADWAY. 14 INCH
TREE DIAMETER TREE SNAPPED. POSSIBLE TORNADO
DAMAGE. TIME ESTIMATED FROM RADAR.
&&
PSLocal storm report, May 23, 4:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
404 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND DMG 3 ENE COLETA 41.92N 89.75W
05/23/2020 WHITESIDE IL FIRE DEPT/RESCUE
DELAYED REPORT. REPORT OF WIRES DOWN AND
DAMAGE TO A HOME; SHINGLES OFF THE ROOF.
POSSIBLE TORNADO DAMAGE. TIME ESTIMATED FROM
RADAR.
&&
PSLocal storm report, May 23, 4:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
408 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM TSTM WND DMG 1 NE MORSE 41.76N 91.42W
05/23/2020 JOHNSON IA BROADCAST MEDIA
REPORTED RELAYED FROM BROADCAST MEDIA.
DAMAGE TO TREES AND FARM OUTBUILDINGS.
POSSIBLE TORNADO DAMAGE. TIME ESTIMATED FROM
RADAR.
&&
PSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
9.3 hours before the tornado, 107 km from the path. May 23, 2020.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -133 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 4.7 K/km
Davenport, (KDVN), 00:00Z
2.7 hours after it, 107 km from the path. May 24, 2020.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -16 J/kg
- Surface CAPE
- 230 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.0 K/km
The surface observations
Monroe (EFT), 34 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:35 UTC | 67.5 | 63.7 | 70° 3 kt | 1010.2 | VCTS | |
| 19:55 UTC | 67 | 62.8 | 50° 7 kt | 1009.8 | ||
| 20:15 UTC | 66.2 | 62.6 | 50° 6 kt | 1009.5 | VCTSRA | |
| 20:35 UTC | 65.5 | 61.7 | 60° 7 kt | 1009.8 | RA | |
| 20:55 UTC | 64.4 | 61.7 | 50° 6 kt | 1009.5 | RA | |
| 21:15 UTC | 64.4 | 62 | 60° 6 kt | 1009.1 | +RA | |
| 21:35 UTC | 64 | 61.7 | 50° 8 kt | 1008.8 | -RA | |
| 21:55 UTC | 64.4 | 62 | 50° 8 kt | 1008.5 | RA | |
| 22:15 UTC | 64 | 62 | 0° 0 kt | 1008.8 | TSRA | |
| 22:35 UTC | 64.8 | 62.8 | 70° 7 kt | 1008.8 | -DZ | |
| 22:55 UTC | 65.3 | 64 | 50° 6 kt | 1009.1 | ||
| 23:15 UTC | 65.7 | 64.4 | 60° 3 kt | 1008.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Quad Cities radar (KDVN), 111 km away, was scanning. The volume nearest the touchdown began at 21:15 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:18 UTC | TORNADO | 1 Nne Warren | Jo Daviess, IL | CORRECTS TIME OF PREVIOUS REPORT. A TRAINED SPOTTER OBSERVED A BRIEF TORNADO IN AN OPEN FIELD NEAR WARREN. THE TORNADO IS DESIGNATED AS AN EF-U (UNKNOWN), AS NO DAMAGE WAS OBSERVED TO ASSIGN AN EF-SCALE RATING. |
| 21:20 UTC | TORNADO | Warren | Jo Daviess, IL | REPORT OF A TORNADO JUST NORTH OF WARREN BY A TRAINED SPOTTER, RELAYED FROM COUNTY 911. |
| 21:21 UTC | TORNADO | 1 Nne Warren | Jo Daviess, IL | TREE BRANCHES DOWN. |
| 22:00 UTC | HEAVY RAIN 1.69 | 3 N Stockton | Jo Daviess, IL | RAINFALL TOTAL TODAY. STORMS HAVE ENDED. |
| 22:02 UTC | HEAVY RAIN 1.5 | 3 Sw Winneshiek | Stephenson, IL | RAINFALL TOTAL. STORMS HAVE ENDED. |
| 23:07 UTC | HEAVY RAIN 1.34 | 2 W Woodbine | Jo Daviess, IL | RAINFALL TOTAL TODAY. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2020 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of May 23, 2020
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 23 | 12:30 PM CDT | EF1 | Johnson, IA | 7.0 | 50 | |||
| May 23 | 12:57 PM CDT | EF1 | Cedar, IA | 6.9 | 30 | |||
| May 23 | 1:20 PM CDT | EF0 | Clinton, IA | 1.2 | 20 | |||
| May 23 | 1:53 PM CDT | EF0 | Jackson, IA | 1.4 | 20 | |||
| May 23 | 1:54 PM CDT | EF0 | Woodford, IL | 3.5 | 75 | $20,000 | ||
| May 23 | 2:24 PM CDT | Unrated | Jackson, IA | 0.0 | 10 | |||
| May 23 | 2:29 PM CDT | EF1 | Whiteside, IL | 12.3 | 30 | |||
| May 23 | 2:53 PM CDT | EF0 | Kendall, IL | 6.3 | 100 | 1 | ||
| May 23 | 4:30 PM CDT | EF1 | Ogle, IL | 0.3 | 100 | |||
| May 23 | 6:06 PM CDT | EF0 | Kane, IL | 3.2 | 50 | |||
| May 23 | 6:14 PM CDT | Unrated | Garza, TX | 0.4 | 30 | |||
| May 23 | 6:52 PM CDT | EF0 | Benson, ND | 0.1 | 20 | |||
| May 23 | 6:07 PM MDT | Unrated | Sherman, KS | 1.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.